Background: After the inclusion of all-trans retinoic acid (ATRA) into the treatment of Acute Promyelocytic leukemia (APL), a notable improvement concerning the survival rates of patients with APL has been observed. However, the population-based studies demonstrated that there was no marked improvement in the survival of patients after the 2000s. We aim to describe the clinical response and prognosis of adult patients diagnosed with APL and examine the change in these outcomes by the time period of diagnosis.
Methods: We retrospectively reviewed thirty-six unselected APL patients who were diagnosed between September 2003 and February 2016.
Results: The probability of survival at two years was 58%, while disease-free survival (DFS) was 87%. The overall early death (ED) rate was 33% and remain stable over time [42% in 2003-2009 vs. 24% in 2010-2016 (p=.20)]. In addition, the 2-year overall survival (OS) rates were 47% in 2003-2009 and 70% in 2010-2016 (p=.29), and no differences were noted. Univariate analyses showed possible predictors of poor OS were defined as leukocytosis (≥10x109/L), high Sanz score, hemorrhage, infection, disseminated intravascular coagulopathy (DIC) at presentation and microgranular morphologic subtype.
Conclusion: This study shows that long-term survival remains low in APL patients, particularly related to a high ED rate. Initiatives to reduce ED are exceedingly substantial for improving the survival in APL.
Liver transplantation (LT) is a challenging surgery performed on patients with complex physiology profiles, complicated by multi-system dysfunction. It represents the treatment of choice for end-stage liver disease. The procedure is performed under general anaesthesia, and a successful procedure requires an excellent understanding of the patho-physiology of liver failure and its implications. Despite advances in knowledge and technical skills and innovations in immunosuppression, the anaesthetic management for LT can be complicated and represent a real challenge. Monitoring devices offer crucial information for the successful management of patients. Hemodynamic instability is typical during surgery, requiring sophisticated invasive monitoring. Arterial pulse contour analysis and thermo-dilution techniques (PiCCO), rotational thromboelastometry (RO-TEM), transcranial doppler (TCD), trans-oesophageal echocardiography (TEE) and bispectral index (BIS) have been proven to be reliable monitoring techniques playing a significant role in decision making. Anaesthetic management is specific according to the three critical phases of surgery: pre-anhepatic, anhepatic and neo-hepatic phase. Surgical techniques such as total or partial clamping of the inferior vena cava (IVC), use of venovenous bypass (VVBP) or portocaval shunts have a significant impact on cardiovascular stability. Post reperfusion syndrome (PRS) is a significant event and can lead to arrhythmias and even cardiac arrest.
The majority of oral ingestion of caustic material by adults is intentional, and the aftermath varies widely with potentially fatal results. Injuries range from superficial burns of facial and oropharyngeal structures to extensive necrosis of the gastrointestinal tract. Management focuses on the identification of the ingested substance and prompt treatment and supportive care of the multiple complications stemming from the ingestion. Complications following caustic ingestion include both immediate and long term.
A fifty-seven-year-old man presented following intentional ingestion of drain cleaner. The patient was intubated and underwent emergent esophagogastroduodenoscopy [EGD], which revealed extensive damage to his oesophagus and stomach. He survived his initial injury but had a prolonged hospital course and ultimately died after developing tracheoesophageal and bronchooesophageal fistulas which were too extensive for surgical repair.
The sequelae of caustic ingestion can be minor or severe, both immediate and delayed. Despite appropriate prompt management and supportive care, patients may die as a result of the initial injury or subsequent complications.
Superior vena cava syndrome is one of the more serious complications of central venous catheter insertion. Drug interactions of administered drugs used in association with these catheters can lead to formation of precipitations and consequently thrombus formation. These interactions can be either anion-cation or acid-base based and more commonly present in clinical practice than expected.
The case of a 31-year old female who was admitted to an intensive care unit with an intracranial haemorrhage, is presented. Occlusion of the superior vena cava was caused by a drug-induced thrombus, formed by the precipitation and clotting of total parenteral nutrition and intravenous drugs. Given the nature of the thrombus and a recent intracranial haemorrhage, the patient was treated with a central thrombectomy supported by a heparin-free extracorporeal membrane oxygenation.
Knowledge of drug interactions is crucial in order to heighten awareness for the dangers of concomitant drug administration, especially in combination with total parenteral nutrition in critically ill patients.
Aconite is one of the most toxic known herbs, widely used for centuries as an essential Chinese medicine, but also for deliberate poisoning throughout history. Clinically indicated in herbal medicine for a range of ailments from headaches to muscle spasm, unfortunately the narrow therapeutic window may lead to a range of toxic presentations. The mechanism of action of the pharmacologically active compounds in Aconite relate to the activation of voltage gated sodium channels within a range of tissue including myocardial, neuronal and smooth muscle leading to persistent cellular activity.
We report on a rare case of a fifty year old male with intentional aconite overdose presenting with refractory cardiovascular instability from persistent life threatening arrhythmias, respiratory failure and seizure activity.
An overview of Aconite, its history, pharmacological effects, treatment of overdose and outcomes is presented.
Very few reports exist on serious cardiac complications associated with intake of serotonin-noradrenaline reuptake inhibitors. This paper describes and discusses the case of a patient who ingested a dose of 17.5 g venlafaxine. She developed a full serotonergic syndrome leading to multi-organ failure, including refractory cardiovascular shock, which was managed by early implantation of an extracorporeal life support (ECLS) system as a bridging strategy. This intervention was successful and resulted in full recovery of the patient.
Peptic mucosal damage induced by acute stress is a serious cause of morbidity and mortality in critically ill patients. The study aimed to investigate the protective, antioxidant and anti-inflammatory effects of pretreatment with Chios mastic gum (CMG), a traditionally consumed herbal resin naturally deriving from the trunk of Pistacia Lentiscus var. Chia compared to Omeprazole, a standard medication used in the prevention and treatment of gastritis, against the effects of cold restraint stress (CRS) in rat gastric and colonic mucosa.
Twenty-one male Wistar rats were randomly assigned to three groups: Control (C), Omeprazole (O), and CMG (M), according to the pre-treatment regime, and were subjected to CRS at 40C for 3 hours. The gastric and colonic mucosal lesions were histologically assessed. ELISA measured blood concentrations of TNF-α, IL-1β, peroxidase, superoxide dismutase (SOD) and total antioxidant capacity (TEAC).
In both groups, O and M, gastric mucosal hyperemia, haemorrhagic infiltration and mucosal oedema, as well as colonic mucosal hyperaemia and haemorrhagic infiltration were significantly reduced compared to the controls (p<0.05). No significant differences were observed between Groups O and M. TNF-α levels were significantly lower in group M compared to Group O (p=0.013). IL-1β levels were significantly depressed in groups M and O compared to control (p≤ 0.001). The activity of both peroxidase and SOD enzymes decreased in group M compared to group O (p= 0.043 and p=0.047 respectively) and the control (p=0.018 and p< 0.001 respectively).
The natural Chios mastic gum is a promising nutritional supplement with protective properties to the peptic mucosa against CRS, exerting anti-inflammatory and antioxidant effects.
Boesenbergia rotunda or Temu kunci is a herb belonging to the Zingiberaceae family and wildly cultivated in Malaysia by rhizome. Temu kunci rhizome is commonly used in traditional medicines to cure stomach aches, promote appetite and gout. Due to its potential to be developed as one of Malaysia’s herbal products, information on their agronomic requirements is needed. This study was conducted to investigate the effects of the different combination of the growing medium on B. rotunda growth and yield. Topsoil, peat moss, sand and chicken manure with four different ratios have been used as a planting medium. The potted plant was arranged in a randomised, complete block design with five replicates. The growth parameter was measured during harvesting time. The results showed that there was no significant difference in plant height, number of leaves, tiller number, fresh and dry shoot weight and fresh and dry root and rhizome weight in all treatments. It can be argued that this is because B. rotunda can be grown in different kinds of planting medium. Based on this study, it was suggested that topsoil be used for Temu Kunci planting, since it is easily obtained and requires less money.